Nebraska, 2024

Hail in Nebraska, May 20, 2024

May 20, 2024 · NWS FSD · 2 events in 1 county or zone

A fairly unstable air mass gained ground through the day near and to the east of an inverted trough which locked in place from central Nebraska into southwest MN. An increase in warm advection into the region along with slightly stronger deep-layer effective shear up to 35 knots allowed for scattered and fairly discrete storms to develop during the evening hours, some of which became…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$40,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A fairly unstable air mass gained ground through the day near and to the east of an inverted trough which locked in place from central Nebraska into southwest MN. An increase in warm advection into the region along with slightly stronger deep-layer effective shear up to 35 knots allowed for scattered and fairly discrete storms to develop during the evening hours, some of which became supercellular with very large hail. Hail up to 3 inches in diameter fell, with a few storms producing winds in excess of 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 20, 8:25 PM CST, 1 hour 1 minute earlier. Its key messages:

  • Isolated strong to severe storms remain possible this evening with threat increasing overnight.
  • Latest WPC guidance has cut rainfall amounts for tonight through Tuesday. Even so, it will still be possible for areas to see 1 to 2 inches of rainfall through this period - with locally higher amounts possible in heavier storms.
  • Isolated to scattered strong to severe storms remain possible overnight with the greatest threat from 3 AM to 9 AM Tuesday morning and again 12 PM to 6 PM Tuesday afternoon, mainly near and east of a Marshall to Sioux Falls to Yankton line. All threats are possible, though large hail up to ping pong ball size, isolated flash flooding, and damaging wind gusts up to 70 mph are the main threats - though isolated tornadoes will be possible over northwestern IA on Tuesday afternoon.
Area forecast discussion, May 20, 8:25 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Sioux Falls SD
925 PM CDT Mon May 20 2024

.KEY MESSAGES...

- Isolated strong to severe storms remain possible this
  evening with threat increasing overnight.

- Latest WPC guidance has cut rainfall amounts for tonight
  through Tuesday. Even so, it will still be possible for areas
  to see 1 to 2 inches of rainfall through this period - with
  locally higher amounts possible in heavier storms.

- Isolated to scattered strong to severe storms remain possible
  overnight with the greatest threat from 3 AM to 9 AM Tuesday
  morning and again 12 PM to 6 PM Tuesday afternoon, mainly near
  and east of a Marshall to Sioux Falls to Yankton line. All
  threats are possible, though large hail up to ping pong ball
  size, isolated flash flooding, and damaging wind gusts up to
  70 mph are the main threats - though isolated tornadoes will
  be possible over northwestern IA on Tuesday afternoon.

&&

.UPDATE...
Issued at 909 PM CDT Mon May 20 2024

Several elevated supercells continue this evening within a
corridor of 1500-3000 J/KG. Now that 700:500 DPVA has arrived,
more widespread convection is developing across northern
Nebraska and western Iowa. Latest indications continue to point
to the reservoir of meaningful instability extending along a
line from Vermillion to just southeast of Sioux Falls to Windom,
MN with the highest MUCAPE AOA 2200 J/KG across the Spencer and
Storm Lake areas. We've continued to see an increase in
effective shear this evening with upwards of 55 knots promoting
very large 3" hail in a few locations. Fully expect elevated
supercells to continue for the next 2-4 hours as instability
should hold strong, especially along a Sioux City to Spencer
line and strong forcing from approaching 500 mb wave moves
through. Golf-ball size hail will be possible in anything that
rotates tonight.

An additional concern tonight is with potential for convection
across southwest Nebraska/Kansas to grow upscale into a linear
bowing line. Much of the 00Z guidance is now pushing a large MCS
towards the Sioux City area after 10Z, with CAMs suggesting a
damaging wind threat in a loosely stable environment. Also
concerning is the potential increase in 0-1KM CAPE and given
orientation to the low level flow, could not rule out some
potential QLCS spinups. This threat would be mainly confined to
the Highway 20 corridor.

One other thing to watch for is wake low potential. The HRRR,
which can often pick up these developments, is suggesting high
wind potential along and west of I-29 through mid-morning.

 &&

.DISCUSSION...
Issued at 320 PM CDT Mon May 20 2024

Current radar this afternoon indicates very light showers oriented
from south central SD into northeastern SD - this associated with
mid level frontogenesis and lift provided by an upper level jet
residing through northwestern SD and ND. In any event, little
precipitation is expected with this band with dry air residing below
about 700 mb. Otherwise, our attention turns to the convection
potential overnight into Tuesday. Latest hi-res models indicate
isolated to scattered showers and thunderstorms developing early
this evening (some time after 22Z), with the earlier development
occurring over through east central SD and southwestern MN as warm
air advection begin to increase out ahead of shortwave lifting into
western NE. Latest guidance would suggest MUCAPE of 1500 J/KG from
the Interstate 29 corridor in the the evening, though with
relatively weak mid/upper level winds, effective shear is on the
lower side at 30-35 kts. Even so, there will be some potential for a
stronger to severe storm through late evening with hail to the size
of ping pong balls and winds to 60 mph. There may be somewhat of a
break in convection for the early night time hours, before
invigoration late in the night as an upper level shortwave begins to
lift through NE while a surface low deepens over northern KS and
southern NE. With increasing midlevel warm air advection, showers and
thunderstorm coverage will increase after 06Z - most notably in the
lower MO River Valley into northwestern IA after 09Z as a low level
jet strengthens over eastern NE into that area. The better elevated
instability at that point will reside over northwest IA, and with
increasing effective shear as winds aloft increase, there will again
be the potential for isolated severe storms. With that will come an
increasing chance of heavy rainfall as PW values over that area climb
to 1.5" plus, with some locales receiving an inch or two in heavier
storms (see hydro section below).

CAMs would suggest a possible break in the shower and thunderstorm
activity by mid to late Tuesday morning, before additional
thunderstorms develop on Tuesday afternoon - centered on the lower
MO River Valley and northwestern IA as the upper level low tracks
directly over our area and the surface low pushes through the
eastern half of our CWA. If morning convection does not have an
impact on later day storms, afternoon CAPE will average 1500 J/kg +
in the warm sector, with 0-6 km bulk shear, so there will be a good
chance of at least a few severe storms. While large hail and
damaging winds will again be threats, there will also be a higher
risk of tornadoes in our far east in the presence of the surface
low. In addition to the convective potential, it will be a windy day
with the tight surface pressure gradient in place - and it will be
possible that winds approach advisory criteria in some locales.
There will be a quite a temperature gradient across the area on
Tuesday, with highs only in the 50s in our western CWA, to upper
60s/lower 70s over northwestern IA. Latest models indicate that
shower and thunderstorm activity will exit our CWA close to 00Z on
Tuesday evening. Tuesday night will see clearing skies and cooler
temperatures with lows in the 40s.

Less active weather over our area for midweek as the upper
level/surface low lift into east central Canada on Wednesday and
Thursday. After a brief cool down on Wednesday (upper 60s to lower
70s), temperatures warm back into the mid and upper 70s for
Thursday. Our next best chance of showers and storms will come on
Thursday night into Friday as another upper level/surface low track
into the Northern Plains. Latest ensembles would indicate moderate
probabilities (40-60%) of receiving a quarter of an inch of rain
with this system, and lower probs (30-40%) of receiving a half an
inch. Models then trend toward a drier period into next weekend,
with temperatures falling back closer to normal.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 650 PM CDT Mon May 20 2024

Scattered strong convection will develop this evening over
Northwest Iowa, bringing a risk for large hail and locally
strong winds. Further west, we should see an increase in
elevated showers.

Greater convection chances arrives after 05Z with a mix of
showers and thunderstorms moving northward out of Iowa and
Nebraska. Brief period of reduced visibility is expected into
the overnight hours.

As the upper begins to move towards the area in the morning,
MVFR to IFR ceilings will begin to expand across the CWA, mostly
along and northwest of a line from Windom to Yankton initially.
Intermittent period of drizzle may be possible at times.

A third round of convection is likely by late morning through
early afternoon, posing a greater risk for severe weather in
portions of northern Iowa into early afternoon.

&&

.HYDROLOGY...
Issued at 320 PM CDT Mon May 20 2024

A couple of different rounds of rainfall will spark some hydrology
concerns over the next 36 hours. The first of which will come
tonight on the convergence of the 850mb LLJ. This could result in a
west to east area of training thunderstorms with overall system
propagation Corfidi vectors dropping near or below 10 kts. At the
same time, PWATs AOA 1.5 inches and warm cloud layers AOA 10 kft
should drive efficient rainfall rates. Should any of this more
robust rainfall occur over urban or more flood prone areas, flash
flooding could result.

The next round of rain will approach quickly by midday as the main
vort lobe ejects. While this activity should be more progressive,
parameters are still favorable for efficient rain rates near or
above 1 inch per hour, some of which will be falling on already
saturated soil from tonight's activity.

From a river perspective, HEFS guidance may be suffering from a low
QPF bias compared to that of WPC and other deterministic values
(such as HREF PMM/LPMM) and thus its hydrologic response may also be
too muted. Utilizing a mix of expected and high-end (95th
percentile) WPC QPF would suggest rises near or into flood stage
along portions of the Little Sioux, Ocheyedan and perhaps lower Big
Sioux and Redwood. Even some smaller potential of flooding on other
basins.

With all of the above in mind, and factoring in the preexisting
saturated conditions from early month flooding in NW IA, have issued
a Flood Watch for a handful of Iowa counties.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Flood Watch from 1 AM CDT Tuesday through Tuesday evening for
     MNZ081-090.
IA...Flood Watch from 1 AM CDT Tuesday through Tuesday evening for
     IAZ003-013-014-021-022-031-032.
NE...Flood Watch from 1 AM CDT Tuesday through Tuesday evening for
     NEZ014.

&&

UPDATE...Dux
DISCUSSION...JM
AVIATION...Dux
HYDROLOGY...Kalin
Hazardous weather outlook, May 20, 3:47 PM CST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
447 PM CDT Mon May 20 2024

SDZ038>040-050-052>055-057>061-063>065-068-212200-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
447 PM CDT Mon May 20 2024

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Tonight

Isolated showers are possible this morning.

Widespread showers and storms will spread in from the southwest after
midnight tonight. Isolated severe storms are possible tonight with
the greatest threat 3 AM to 7 AM. Large hail up to quarter size and
heavy downpours are the main hazards with the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and isolated storms will continue through the day Tuesday,
but severe weather is unlikely. By Tuesday night, a widespread 1 to 2
inches of rain is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight or Tuesday for
severe storms. However heavy rainfall reports are requested.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-212200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union-
447 PM CDT Mon May 20 2024

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms will be possible this evening
across portions of southern Minnesota and northwest Iowa. The
primary risks will be hail up to half dollar size and pockets of
60 mph winds.

Isolated to scattered thunderstorms may continue into the
overnight hours with a continued risk for a few strong storms.
However, more widespread thunderstorm activity will develop
between 3 AM to 9 AM Tuesday morning as storms arrive from the
southwest. Large hail up to ping pong ball size, damaging wind
gusts up to 70 mph, and flash flooding will be the main threats.
While a very low chance, a tornado or two cannot be ruled out
especially in areas along and south of Highway 20.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of strong to severe thunderstorms may redevelop Tuesday
afternoon from 12 PM to 6 PM. Large hail up to ping pong ball size,
damaging wind gusts up to 70 mph, and flash flooding will be the main
threats. A tornado or two cannot be ruled out especially in areas
along and southeast of a line from Sioux City to Spencer. By
Tuesday night, expect a widespread 1 to 2 inches of rain with some
locations receiving over 3 inches.

Renewed flooding on rivers such as the Little Sioux and Ocheyedan
will be likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening in northwestern Iowa
and southern Minnesota, and in all areas southwest of a Yankton to
Windom line early Tuesday morning through Tuesday afternoon.

In the hours before

Local storm report, May 20, 6:01 PM CST, 3 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
701 PM CDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     Hail             Sanborn                 43.18N 95.66W
05/20/2024  M1.75 Inch       O'Brien            IA   Public

&&

SG
Local storm report, May 20, 6:04 PM CST, 3 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
704 PM CDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     Hail             Sanborn                 43.18N 95.66W
05/20/2024  E1.00 Inch       O'Brien            IA   Public

            Report with photo in social media.

&&

SG
Local storm report, May 20, 6:53 PM CST, 2 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
753 PM CDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     Hail             4 W Royal               43.07N 95.37W
05/20/2024  E2.00 Inch       Clay               IA   Public

            Report from mPING: Hen Egg (2.00 in.).

&&

SG
Local storm report, May 20, 7:03 PM CST, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
803 PM CDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     Hail             3 W Royal               43.06N 95.34W
05/20/2024  M3.00 Inch       Clay               IA   Trained Spotter

            Report and photo from storm chaser via
            social media.

&&

SG
Local storm report, May 20, 9:03 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1003 PM CDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     Hail             7 SSW Peterson          42.82N 95.40W
05/20/2024  M1.50 Inch       Cherokee           IA   Emergency Mngr

            Relayed report from member of the public.
            Radar estimated.

&&

Dux
Local storm report, May 20, 9:10 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1010 PM CDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     Hail             8 NE Meckling           42.91N 96.95W
05/20/2024  E1.00 Inch       Clay               SD   Trained Spotter

            Lots of nickel to quarter sized hail.

&&

BP

The radar

The Sioux Falls radar (KFSD), 105 km away, was scanning. The volume nearest the first event began at 03:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dixon

When
May 20, 9:26 PM CST to 9:30 PM CST
Where
Dixon County, Newcastle
Measured
2 in hail
Reported by
Public
Coordinates
42.650, -96.870

Hail fell for several minutes and varied in size from pea to hen egg size. Hail caused considerable damage to siding, roofs, windows, and vehicles throughout Newcastle.

Hail, Dixon

When
May 20, 9:30 PM CST to 9:34 PM CST
Where
Dixon County, 0.51 mi W of Newcastle
Measured
1.75 in hail
Crop damage
$40,000
Reported by
Trained Spotter
Coordinates
42.650, -96.880

Hail from quarter to golf ball size covered the ground. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180205, 1180206.